First responders are often the first people to assist at the scene of an emergency and include police officers, firefighters, paramedics, EMTs, rescuers, deputy sheriffs, and volunteer first responders. In an event of an overdose, it is essential that first responders are trained to look for the signs of an overdose and respond effectively.
Five Essential Steps for First Responders:
- Call 911
If the First Responder is not an emergency medical personnel, it is essential to get EMS or other trained professionals on the scene.
- Check for Signs of Overdose
Signs of overdose include:
- Face is pale and/or clammy to the touch
- Body is limp
- Fingernails or lips have a blue or purple cast
- The patient is vomiting or making gurgling noises
- He or she is extremely difficult to arouse or is unable to speak
- Breathing is very slow or stopped
- Heartbeat is very slow or stopped
- Support the person’s breathing
Ideally, individuals experiencing an overdose should be ventilated with 100% oxygen before naloxone is administered to reduce the risk of acute lung injury. When oxygen is not available, rescue breathing can be effective and involves the following steps:
- Check to see that nothing is inside the mouth or throat that could be blocking the airway
- Placing a hand on the person’s chin, tilt their head back, and pinch their nose closed
- Place your mouth over the person’s mouth to make a seal and give 2 slow breaths. You can use a shirt or fabric to act as a barrier between your mouth and theirs.
- The person’s chest should rise (but not the stomach)
- Follow up with one breath every 5 seconds
- Administer Naloxone
- Naloxone (Narcan) should be administered to any person who shows signs of opioid overdose, or when an overdose is suspected
- Go to the Rescue & Training page to learn more about naloxone administration
- Monitor the Person’s Response
- Most patients respond to naloxone by returning to spontaneous breathing with minimal withdrawal symptoms
- It is essential to get the person to an emergency department after naloxone administration. Naloxone will work for 30-90 minutes. After that, overdose symptoms may return.
- Stay with the patient to monitor for signs or symptoms of overdose recurrence